According to American Addiction Centers, it’s estimated that nearly 21 million US residents have used psilocybin at least once. Psilocybin is the scientific name for what many people call shrooms and magic mushrooms. These mushrooms are not chemically made like other drugs but rather form naturally.
Interestingly, as a fungus, they are well known for their hallucinogenic effects and, as such, are a Schedule I controlled substance. According to the DEA, possessing or cultivating psilocybin-producing mushrooms is illegal for personal consumption or distribution, but this is not the law everywhere. For example, it has been decriminalized in Oregon in the United States and is legal in Brazil and the Bahamas.
With more states in the US considering decriminalizing psilocybin, one of the biggest questions on people’s minds is if it is a drug that can cause an overdose. Our article will answer this question while detailing other important magic mushroom facts you need to know.
What Are Magic Mushrooms?
Before we look into if you can overdose on magic mushrooms, it’s an excellent idea to know more about what they are. Firstly, magic mushrooms are a specific species of mushrooms (fungus) that contain the active ingredient psilocybin. The presence of this chemical is what classifies them as a psychedelic drug.
Although this mushroom species can be found worldwide, it naturally occurs in sub-tropical and tropical regions of Mexico, South America, and the US. Interestingly, the magic mushrooms that most people consume are cultivated by a grower and not harvested by a user. Additionally, many magic mushroom strains have varying potency levels, but the most commonly consumed strain is psilocybe cubensis.
If you were to buy mushrooms from a cultivator, you would buy them fresh or dried. The fresh shrooms should have the appearance of white or whitish-grey slender stems that are topped by wide caps with dark gills on the underside. Interestingly, magic mushrooms can look similar to poisonous mushrooms.
What Happens To The Mind When Mushrooms Are Taken?
If you’re considering eating or drinking a magic mushroom tea, you’re likely eager to learn what happens to the mind once they are consumed. Essentially, when a person eats magic mushrooms, it alters their conscience and state of mind. It can do this because psilocybin binds to an individual’s serotonin receptors in the brain. This is why many people state that eating shrooms provides a psychedelic experience.
Yet, much isn’t known about how magic mushrooms affect a person’s brain in the long term. This is likely because numerous factors can affect a magic mushroom trip, and each individual experiences different aspects of the psychedelic chemical. Some people report heightened senses, geometric or fractal-like paters, and hallucinations after ingesting magic mushrooms.
Ultimately, the consumption of magic mushrooms makes an individual feel like they have left reality. Some will feel euphoric, while others might have a ‘bad trip’ and experience negative emotions. To try and better pinpoint the effects of shrooms on the mind and body, multiple teams of scientists have and continue to undertake tightly controlled psilocybin research studies.
Can You Overdose On Mushrooms?
So can you overdose on mushrooms? First, an overdose refers to taking too much of a substance than an individual’s body can handle in one sitting. Second, overdoses are common among people who use cocaine, prescription pills, meth, and heroin.
An overdose is not as common with those who use hallucinogens like magic mushrooms. Experts warn that magic mushrooms can overdose depending on their potency and how much you consume.
Ultimately, it’s highly unlikely for any individual to overdose on any psilocybin mushroom species, and magic mushrooms are usually not fatal.
What Are A Few Of The Common Mushroom Overdose Symptoms?
Even though overdosing on magic mushrooms is rare, it can happen. Fortunately, some symptoms can alert you if an overdose situation has occurred. Below we have listed some of the typical mental and physical signs of a psychedelic mushroom overdose:
- Vomiting and diarrhea;
- Anxiety and panic attacks;
Additionally, you should note that an overdose can last between six to eight hours when it does occur, but the effects can take several days to subside.
What Is The Correct Dosage Of Mushrooms?
According to a 2016 study, it was determined that only 0.2 percent of users needed emergency treatment after consuming magic mushrooms. In comparison, this rate is five times lower than users of cocaine, ecstasy, and LSD.
Magic mushrooms should be taken in moderation if you don’t want to end up in the emergency room. Since shrooms aren’t sold as liquids or tablets, it can be incredibly difficult to know how much psilocybin you’re taking.
Fortunately, there is some information surrounding how much is too much. According to users, one safe dose of psilocybe cubensis (the most popular type of shroom) is about 3.5 grams or an eighth of an ounce. Should you take more than this, you could experience an overdose situation.
Additionally, if you take less than an eighth of an ounce, you can still experience hallucinogenic effects. Moreover, your chances of experiencing a shroom overdose increase if you mix it with other drugs and alcohol.
Are There Benefits Associated With Using Magic Mushrooms?
Now that you know if you can overdose on mushrooms, it’s an excellent idea to learn more about the benefits associated with using shrooms.
According to recent studies led by Johns Hopkins Medicine at the Center for psychedelic and Consciousness Research, it’s been determined that psilocybin therapy has proven beneficial.
It has been found to help relieve symptoms of obsessive-compulsive disorder, treatment-resistant depression, and many other mental health disorders. It’s also an effective fear and anxiety aid for terminal cancer patients.
Wrap-Up On If You Can Overdose On Mushrooms
According to experts, you can overdose on mushrooms, but it is unlikely. Yet, this doesn’t mean it’s impossible, so it’s crucial to look out for the symptoms that indicate you have taken too much. It’s also crucial to remember the maximum dosages so that you don’t accidentally take more than you should.